Utah, 2021

Tornado and Flash Flooding in Utah, July 24 to 28, 2021

July 24 to 28, 2021 · NWS SLC · 24 events in 10 counties and zones

An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
10
Property damage
$871,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 8:39 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 8:39 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
939 AM MDT Sat Jul 24 2021

.SYNOPSIS...Drier air will remain over northern Utah and southwest
Wyoming over the weekend. Deep moisture will linger across
southern Utah, leading to daily showers and thunderstorms with
localized heavy rainfall. Deep moisture will return northward
early next week.

&&

.DISCUSSION...Broad high pressure remains centered just west of
the area this morning. Under a weak north to northwest flow aloft,
the airmass continues to dry from the north, with PWs in northern
Utah and southwest Wyoming currently in the 0.3 to 0.5 inch range.
However, deep moisture remains in place over southern Utah,
particularly for areas near the Arizona border, where PWs are
still in the 1.2 to 1.4 inch range, above the 90th percentile for
this time of year. With instability increasing with daytime
heating, should see another round of showers and thunderstorms
over southern Utah this afternoon into this evening, with any
storms that develop capable of producing heavy rain. CAMs show the
greatest threat for precip over southwest Utah, particularly in
the vicinity of Zion National Park, where PWs are highest, so
would expect the greatest threat for flooding to be in this area.
Current Flash Flood Watch and RRA product covers this threat well,
especially as cloud cover over the area diminishes.

In the drier airmass over northern portions of the forecast area,
will see a continued warming trend into Sunday with maxes running
in excess of 5F above normal, likely producing some high
temperatures at or above 100F for portions of the Wasatch Front.
Precip and cloud cover will likely keep temperatures near or below
seasonal normals over southern Utah.

The weak low over New Mexico is expected to track west through the
early part of next week, moving off the southern California coast
by Monday afternoon. The movement of this low will shift the
position of the ridge, bringing a more southerly component to the
flow aloft across the area by Monday. A bit of moisture may return
northward Sunday but this trend should begin in earnest by Monday,
allowing the threat of convection to move back northward. Little
change in the pattern is anticipated through much of the upcoming
week, keeping a threat of showers and thunderstorms for much or
all of the area over the next several days.

No updates expected to the forecast this morning.

&&

.AVIATION...KSLC...VFR conditions are expected across the valid TAF
period. Smoke will increase this afternoon, but visibility is
expected to remain above 6SM. Light winds are expected to become
prevailing northwesterly by 18Z, increasing during the afternoon.

Rest of Utah and southwest Wyoming...VFR conditions are expected
to prevail across the area today. Afternoon showers and
thunderstorms are expected to develop across southern Utah after
18Z with gusty and erratic winds possible in and around
thunderstorm areas. There is a 30 percent change of brief MVFR
conditions in heavy rain with any storms. Smoke will begin to
increase across northern Utah and southwest Wyoming but no
reduction in visibility below 6SM is anticipated.

&&

.FIRE WEATHER...Scattered to numerous wet thunderstorms will
develop across southern Utah during the afternoon and evening
hours this weekend, with the focus of the best storms primarily
across far southwest Utah. Meanwhile, northern Utah will see an
increasingly hot, dry, and stable airmass, with just a few
cumulus buildups possible over the Uintas. High pressure will
amplify on Monday with the resulting southerly flow spreading
moisture northward once again. This moisture is expected to lift
across central Utah on Monday and reach northern Utah by Tuesday,
bringing with it an increase in thunderstorm activity.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ123>125.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:07 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MDT Sat Jul 24 2021

UTZ101>131-WYZ021-251300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
607 AM MDT Sat Jul 24 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain, gusty
winds, and small hail will once again occur this afternoon and
evening. The strongest storms are expected across southwest Utah
where a potential for flash flooding exists, especially in prone
areas such as slot canyons, burn scars, areas of steep terrain,
and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily showers and thunderstorms capable of heavy rain, gusty
winds and small hail will occur each afternoon and evening over
mainly southern Utah on Sunday before spreading north into central
Utah on Monday and northern Utah by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 24, 11:58 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1258 PM MDT Sat Jul 24 2021

UTZ125-127-128-241930-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
1258 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 130 PM MDT...

At 1257 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 31 miles west
of Escalante. This storm was nearly stationary.

Half inch hail will be possible.

Locations impacted include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville,
Kodachrome Basin State Park and Rubys Inn.

This includes Utah Route 12 between mile markers 14 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3767 11226 3772 11205 3749 11196 3747 11230
TIME...MOT...LOC 1857Z 355DEG 3KT 3761 11215

ND

The radar

The Cedar City radar (KICX), 65 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 5 thunderstorm wind, 1 hail, 1 dust storm, 1 heavy rain, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 24, 1:24 PM MST
Where
Washington County, 11.54 mi SSE of Rockville
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
State Official
Coordinates
37.010, -112.970

Hildale dispatch reported 10 power poles down throughout the city, along with multiple downed trees. Time estimated by radar.

Flash Flood, Washington

When
July 24, 1:45 PM MST to 2:45 PM MST
Where
Washington County, 12.44 mi SSE of Rockville to 11.76 mi SSE of Springdale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
37.001, -112.953

Video received showed 2 to 3 feet deep water flowing down a street in Hildale, eroding a portion of the road.

Flash Flood, Garfield

When
July 24, 3:00 PM MST to 4:30 PM MST
Where
Garfield County, 0.8 mi SE of Tropic to 0.66 mi S of Bryce Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.612, -112.069

Video received showed significant flows through a normally dry wash just south of Tropic, including a mature fully grown tree floating beneath an underpass along Bryce Highway. In addition, Bryce Canyon National Park officials reported the closure of the Queens Garden Trail, Navajo Loop, and the road to Bryce Point due to flooding.

Flash Flood, Washington

When
July 24, 3:02 PM MST to 4:02 PM MST
Where
Washington County, 5.7 mi SE of Zion National Park to 5.48 mi ENE of New Harmony
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.330, -112.918

Zion National Park officials reported flash flooding in portions of the park, including the Narrows, Kolob Canyons, and Telephone Canyon.

Hail, Washington

When
July 24, 3:06 PM MST
Where
Washington County, 0.88 mi NW of Veyo
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -113.690

Hail up to 1 inch in diameter fell at the Veyo Pool Resort. Time estimated by radar.

Flash Flood, Washington

When
July 24, 4:20 PM MST to 6:20 PM MST
Where
Washington County, 2.03 mi W of Gunlock to 1.97 mi NW of Shivwits
Cause
Heavy Rain
Reported by
Public
Coordinates
37.279, -113.807

The manager of Veyo Pool Resort reported a 7 foot rise on the Santa Clara River. Campsites were evacuated near the river.

Flash Flood, Iron

When
July 25, 1:45 PM MST to 3:15 PM MST
Where
Iron County, 8.57 mi S of Parowan Arpt to 3.62 mi S of Parowan
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.747, -112.799

The Iron County Emergency Manager reported flooding in Parowan. Floodwaters moved protective concrete barriers for the power plant and pushed them into the power plant building.

Flash Flood, Iron

When
July 25, 2:45 PM MST to 3:45 PM MST
Where
Iron County, 3.55 mi ENE of Parowan Arpt to 2.65 mi E of Parowan Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.890, -112.760

Video received showed deep and swift moving water flowing westward down Center Street and 700 E in Paragonah. Flows originated from Red Creek, which empties into Paragonah from the east. Radar estimated up to 2.15 inches of rain upstream over the Red Creek drainage.

Thunderstorm Wind, Beaver

When
July 25, 3:10 PM MST
Where
Beaver County, 1.63 mi W of Beaver
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.280, -112.660

A tree fell on a power line in Greenville.

Thunderstorm Wind, Iron

When
July 25, 3:10 PM MST
Where
Iron County, 2.14 mi NE of (Cdc)cedar City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.720, -113.070

The Interstate 15 at Milepost 62.5 automated weather station recorded a wind gust of 61 mph.

Dust Storm, Eastern Juab/Millard Counties

When
July 25, 3:30 PM PDT
Where
Eastern Juab/Millard Counties forecast zone
Deaths
8 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$300,000
Reported by
Department of Highways
Coordinates
39.389, -112.942 (the zone’s center; the record gives no point)

Thunderstorm outflow winds generated blowing dust with near zero visibility along Interstate 15 near milepost 152 south of Fillmore. This resulted in a multi vehicle pileup with at least 22 vehicles involved, 8 fatalities, and 10 injuries. The nearest mesonet site located 7 miles south of the crash site recorded a wind gust to 32 mph around the time of the crash, at approximately 430 PM MDT.

Heavy Rain, Washington

When
July 25, 5:55 PM MST
Where
Washington County, 4.41 mi E of Bloomington
Reported by
Mesonet
Coordinates
37.050, -113.520

Heavy rainfall of 1.05 inches was observed in about 55 minutes.

Flash Flood, Iron

When
July 25, 8:52 PM MST to 9:52 PM MST
Where
Iron County, 3.06 mi ENE of Parowan Arpt to 1.57 mi ENE of Parowan Arpt
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
37.890, -112.770

The Iron County Emergency Manager reported six feet of water flowed over a flood control barrier in Paragonah, resulting in flash flooding in the city. Several homes were flooded. Fifty people were stranded in Red Creek Canyon east of the city.

Flash Flood, Washington

When
July 26, 12:50 PM MST to 1:50 PM MST
Where
Washington County, 0.56 mi ESE of Springdale to 7.08 mi SW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.176, -112.991

A significant flash flood wave in Pine Creek was reported by Zion National Park staff.

Flash Flood, Iron

When
July 26, 1:42 PM MST to 2:42 PM MST
Where
Iron County, 1.17 mi NW of Hamiltons Ft to 1.56 mi WSW of (Cdc)cedar City Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.644, -113.143

Water flowed across many roadways in Cedar City, including across Interstate 15 near milepost 59.

Flash Flood, Garfield

When
July 26, 2:30 PM MST to 3:30 PM MST
Where
Garfield County, 6.14 mi WNW of Escalante to 1 mi W of Escalante
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.793, -111.709

A video showed flash flooding at the confluence of Birch and North Creeks into the Escalante River.

Flash Flood, Garfield

When
July 26, 2:30 PM MST to 5:45 PM MST
Where
Garfield County, 1.48 mi N of Escalante Muni Arpt to 16.13 mi NNE of Escalante
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.771, -111.570

The Escalante River gauge near Escalante indicated a rise from 3 CFS to 1060 CFS, a rise of 4 feet.

Flash Flood, Kane

When
July 26, 7:00 PM MST to 8:00 PM MST
Where
Kane County, 6.64 mi W of Adairville to 10.84 mi SE of Adairville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
37.106, -112.039

Grand Staircase-Escalante National Monument officials reported that significant damage was sustained on House Rock Road near Wire Pass due to flash flooding.

Flash Flood, Kane

When
July 26, 8:42 PM MST to 9:42 PM MST
Where
Kane County, 5.94 mi SE of Glen Canyon to 0.62 mi ENE of Paria
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.026, -111.586

A received video showed a flood wave with significant debris moving through Big Water, UT.

Flash Flood, Kane

When
July 26, 10:15 PM MST to July 27, 1:15 AM MST
Where
Kane County, 0.88 mi SE of Adairville to 4.14 mi NE of Adairville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.110, -111.910

The Paria - Kanab gauge on the Paria River indicated a rise from 23 CFS to 1450 CFS with the primary flood wave. The time above 1000 CFS was from 2315 MDT to 0130 MDT.

Flash Flood, Wayne

When
July 27, 12:30 PM MST to 1:30 PM MST
Where
Wayne County, 1.63 mi WNW of Fruita to 5.38 mi NE of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.290, -111.277

Capitol Reef National Park officials reported flash flooding across Scenic Drive in multiple locations, including Grand Wash and across State Route 24, closing the road. A muddy debris flow was also reported in Sulphur Creek.

Thunderstorm Wind, Box Elder

When
July 28, 3:14 PM MST
Where
Box Elder County, 1.18 mi N of Penrose
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.667, -112.297

Social media video showed strong winds, small hail, and heavy rain in Penrose. A garage door was damaged. The peak wind gust was estimated at 60 mph.

Tornado, Weber

When
July 28, 4:30 PM MST to 4:31 PM MST
Where
Weber County, 1.21 mi SE of Marriott to 1.24 mi ESE of Marriott
Rating
EFU
Path length
0.21 mi
Path width
10 yd
Reported by
Public
Coordinates
41.239, -111.982

LANDSPOUT. A weak, but well-formed, landspout tornado was observed in multiple videos shared via social media.

Thunderstorm Wind, Duchesne

When
July 28, 8:28 PM MST
Where
Duchesne County, 19.46 mi S of Bridgeland
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
39.890, -110.270

The Five Mile automated weather station recorded a peak wind gust of 67 mph. The gust appeared to be associated with a microburst from a decaying thunderstorm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Eastern Juab/Millard Counties2021-07-2530FemaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-256MaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-252MaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-2537MaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-2512MaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-2551MaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-2547FemaleVehicle/Towed TrailerDirect
Dust Storm, Eastern Juab/Millard Counties2021-07-2515MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyThe tornado archive for Utah, 2021Warnings in Utah, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974340, 974304, 974327, 974328, 974341, 974342, 974343, 974344, 974345, 974346, 974349, 974348, 974347, 974480, 974481, 974482, 974484, 974485, 974486, 974489, 974493, 974494, 974495, 974496.